doi: 10.3934/jgm.2021019
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

Compatibility aspects of the method of phase synchronization for decoupling linear second-order differential equations

†. 

Department of Mathematics, Ghent University, Krijgslaan 281, 9000 Ghent, Belgium

‡. 

Department of Mathematics, University of Antwerp, Middelheimlaan 1, 2020 Antwerpen, Belgium

* Corresponding author: Tom Mestdag

Dedicated to Professor Tony Bloch on the occasion of his 65th birthday

Received  April 2021 Early access August 2021

The so-called method of phase synchronization has been advocated in a number of papers as a way of decoupling a system of linear second-order differential equations by a linear transformation of coordinates and velocities. This is a rather unusual approach because velocity-dependent transformations in general do not preserve the second-order character of differential equations. Moreover, at least in the case of linear transformations, such a velocity-dependent one defines by itself a second-order system, which need not have anything to do, in principle, with the given system or its reformulation. This aspect, and the related questions of compatibility it raises, seem to have been overlooked in the existing literature. The purpose of this paper is to clarify this issue and to suggest topics for further research in conjunction with the general theory of decoupling in a differential geometric context.

Citation: Willy Sarlet, Tom Mestdag. Compatibility aspects of the method of phase synchronization for decoupling linear second-order differential equations. Journal of Geometric Mechanics, doi: 10.3934/jgm.2021019
References:
[1]

A. M. BlochP. S. KrishnaprasadJ. E. Marsden and T. S. Ratiu, Dissipation induced instabilities, Ann. Inst. H. Poincaré Anal. Non Linéaire, 11 (1994), 37-90.  doi: 10.1016/S0294-1449(16)30196-2.  Google Scholar

[2]

F. CantrijnW. SarletA. Vandecasteele and E. Martínez, Complete separability of time-dependent second-order ordinary differential equations, Acta Appl. Math., 42 (1996), 309-334.  doi: 10.1007/BF01064171.  Google Scholar

[3]

H. Goldstein, Classical Mechanics, 2$^{nd}$ edition, Addison-Wesley Series in Physics. Addison-Wesley Publishing Co., Reading, Mass., 1980.  Google Scholar

[4]

D. T. KawanoM. Morzfeld and F. Ma, The decoupling of defective linear dynamical systems in free motion, J. Sound Vib., 330 (2011), 5165-5183.  doi: 10.1016/j.jsv.2011.05.013.  Google Scholar

[5]

F. MaA. Imam and M. Morzfeld, The decoupling of damped linear systems in oscillatory free vibration, J. Sound Vib., 324 (2009), 408-428.  doi: 10.1016/j.jsv.2009.02.005.  Google Scholar

[6]

F. MaM. Morzfeld and A. Imam, The decoupling of damped linear systems in free or forced vibration, J. Sound Vib., 329 (2010), 3182-3202.  doi: 10.1016/j.jsv.2010.02.017.  Google Scholar

[7]

E. MartínezJ. F. Cariñena and W. Sarlet, Derivations of differential forms along the tangent bundle projection, Differential Geom. Appl., 2 (1992), 17-43.  doi: 10.1016/0926-2245(92)90007-A.  Google Scholar

[8]

E. MartínezJ. F. Cariñena and W. Sarlet, Derivations of differential forms along the tangent bundle projection. II, Differential Geom. Appl., 3 (1993), 1-29.  doi: 10.1016/0926-2245(93)90020-2.  Google Scholar

[9]

E. MartínezJ. F. Cariñena and W. Sarlet, Geometric characterization of separable second-order differential equations, Math. Proc. Cambridge Philos. Soc., 113 (1993), 205-224.  doi: 10.1017/S0305004100075897.  Google Scholar

[10]

M. Morzfeld and F. Ma, The decoupling of damped linear systems in configuration and state spaces, J. Sound Vib., 330 (2011), 155-161.  doi: 10.1016/j.jsv.2010.09.005.  Google Scholar

[11]

M. MorzfeldF. Ma and B. N. Parlett, The transformation of second-order linear systems into independent equations, SIAM J. Appl. Math., 71 (2011), 1026-1043.  doi: 10.1137/100818637.  Google Scholar

[12] R. M. Rosenberg, Analytical Dynamics of Discrete Systems, Plenum Press, New York-London, 1977.   Google Scholar
[13]

R. G. Salsa Jr., D. T. Kawano, F. Ma and G. Leitmann, The inverse problem of linear Lagrangian dynamics, ASME J. Appl. Mech., 85 (2018), 031002. Google Scholar

[14]

W. Sarlet, Complete decoupling of systems of ordinary second-order differential equations, In: N. H. Ibragimov, F. M. Mahomed, D. P. Mason and D. Sherwell (Eds.), Proc. 4th Workshop on Differential Equations and Chaos, (1997), 237–264. Google Scholar

[15]

W. Sarlet, Different forms of separability of second-order equations, Nonlinear Anal., 47 (2001), 6135-6146.  doi: 10.1016/S0362-546X(01)00682-4.  Google Scholar

[16]

W. Sarlet and G. Thompson, Complex second-order differential equations and separability, Appl. Algebra Engrg. Comm. Comput., 11 (2001), 333-357.  doi: 10.1007/s002000000049.  Google Scholar

show all references

References:
[1]

A. M. BlochP. S. KrishnaprasadJ. E. Marsden and T. S. Ratiu, Dissipation induced instabilities, Ann. Inst. H. Poincaré Anal. Non Linéaire, 11 (1994), 37-90.  doi: 10.1016/S0294-1449(16)30196-2.  Google Scholar

[2]

F. CantrijnW. SarletA. Vandecasteele and E. Martínez, Complete separability of time-dependent second-order ordinary differential equations, Acta Appl. Math., 42 (1996), 309-334.  doi: 10.1007/BF01064171.  Google Scholar

[3]

H. Goldstein, Classical Mechanics, 2$^{nd}$ edition, Addison-Wesley Series in Physics. Addison-Wesley Publishing Co., Reading, Mass., 1980.  Google Scholar

[4]

D. T. KawanoM. Morzfeld and F. Ma, The decoupling of defective linear dynamical systems in free motion, J. Sound Vib., 330 (2011), 5165-5183.  doi: 10.1016/j.jsv.2011.05.013.  Google Scholar

[5]

F. MaA. Imam and M. Morzfeld, The decoupling of damped linear systems in oscillatory free vibration, J. Sound Vib., 324 (2009), 408-428.  doi: 10.1016/j.jsv.2009.02.005.  Google Scholar

[6]

F. MaM. Morzfeld and A. Imam, The decoupling of damped linear systems in free or forced vibration, J. Sound Vib., 329 (2010), 3182-3202.  doi: 10.1016/j.jsv.2010.02.017.  Google Scholar

[7]

E. MartínezJ. F. Cariñena and W. Sarlet, Derivations of differential forms along the tangent bundle projection, Differential Geom. Appl., 2 (1992), 17-43.  doi: 10.1016/0926-2245(92)90007-A.  Google Scholar

[8]

E. MartínezJ. F. Cariñena and W. Sarlet, Derivations of differential forms along the tangent bundle projection. II, Differential Geom. Appl., 3 (1993), 1-29.  doi: 10.1016/0926-2245(93)90020-2.  Google Scholar

[9]

E. MartínezJ. F. Cariñena and W. Sarlet, Geometric characterization of separable second-order differential equations, Math. Proc. Cambridge Philos. Soc., 113 (1993), 205-224.  doi: 10.1017/S0305004100075897.  Google Scholar

[10]

M. Morzfeld and F. Ma, The decoupling of damped linear systems in configuration and state spaces, J. Sound Vib., 330 (2011), 155-161.  doi: 10.1016/j.jsv.2010.09.005.  Google Scholar

[11]

M. MorzfeldF. Ma and B. N. Parlett, The transformation of second-order linear systems into independent equations, SIAM J. Appl. Math., 71 (2011), 1026-1043.  doi: 10.1137/100818637.  Google Scholar

[12] R. M. Rosenberg, Analytical Dynamics of Discrete Systems, Plenum Press, New York-London, 1977.   Google Scholar
[13]

R. G. Salsa Jr., D. T. Kawano, F. Ma and G. Leitmann, The inverse problem of linear Lagrangian dynamics, ASME J. Appl. Mech., 85 (2018), 031002. Google Scholar

[14]

W. Sarlet, Complete decoupling of systems of ordinary second-order differential equations, In: N. H. Ibragimov, F. M. Mahomed, D. P. Mason and D. Sherwell (Eds.), Proc. 4th Workshop on Differential Equations and Chaos, (1997), 237–264. Google Scholar

[15]

W. Sarlet, Different forms of separability of second-order equations, Nonlinear Anal., 47 (2001), 6135-6146.  doi: 10.1016/S0362-546X(01)00682-4.  Google Scholar

[16]

W. Sarlet and G. Thompson, Complex second-order differential equations and separability, Appl. Algebra Engrg. Comm. Comput., 11 (2001), 333-357.  doi: 10.1007/s002000000049.  Google Scholar

[1]

W. Sarlet, G. E. Prince, M. Crampin. Generalized submersiveness of second-order ordinary differential equations. Journal of Geometric Mechanics, 2009, 1 (2) : 209-221. doi: 10.3934/jgm.2009.1.209

[2]

José F. Cariñena, Irina Gheorghiu, Eduardo Martínez. Jacobi fields for second-order differential equations on Lie algebroids. Conference Publications, 2015, 2015 (special) : 213-222. doi: 10.3934/proc.2015.0213

[3]

Jaume Llibre, Amar Makhlouf. Periodic solutions of some classes of continuous second-order differential equations. Discrete & Continuous Dynamical Systems - B, 2017, 22 (2) : 477-482. doi: 10.3934/dcdsb.2017022

[4]

Xuan Wu, Huafeng Xiao. Periodic solutions for a class of second-order differential delay equations. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021159

[5]

José F. Cariñena, Javier de Lucas Araujo. Superposition rules and second-order Riccati equations. Journal of Geometric Mechanics, 2011, 3 (1) : 1-22. doi: 10.3934/jgm.2011.3.1

[6]

Lijun Yi, Zhongqing Wang. Legendre spectral collocation method for second-order nonlinear ordinary/partial differential equations. Discrete & Continuous Dynamical Systems - B, 2014, 19 (1) : 299-322. doi: 10.3934/dcdsb.2014.19.299

[7]

Maria Do Rosario Grossinho, Rogério Martins. Subharmonic oscillations for some second-order differential equations without Landesman-Lazer conditions. Conference Publications, 2001, 2001 (Special) : 174-181. doi: 10.3934/proc.2001.2001.174

[8]

Raegan Higgins. Asymptotic behavior of second-order nonlinear dynamic equations on time scales. Discrete & Continuous Dynamical Systems - B, 2010, 13 (3) : 609-622. doi: 10.3934/dcdsb.2010.13.609

[9]

M. Euler, N. Euler, M. C. Nucci. On nonlocal symmetries generated by recursion operators: Second-order evolution equations. Discrete & Continuous Dynamical Systems, 2017, 37 (8) : 4239-4247. doi: 10.3934/dcds.2017181

[10]

Tran Hong Thai, Nguyen Anh Dai, Pham Tuan Anh. Global dynamics of some system of second-order difference equations. Electronic Research Archive, , () : -. doi: 10.3934/era.2021077

[11]

Liupeng Wang, Yunqing Huang. Error estimates for second-order SAV finite element method to phase field crystal model. Electronic Research Archive, 2021, 29 (1) : 1735-1752. doi: 10.3934/era.2020089

[12]

David L. Russell. Control via decoupling of a class of second order linear hybrid systems. Discrete & Continuous Dynamical Systems - S, 2014, 7 (6) : 1321-1334. doi: 10.3934/dcdss.2014.7.1321

[13]

Paola Buttazzoni, Alessandro Fonda. Periodic perturbations of scalar second order differential equations. Discrete & Continuous Dynamical Systems, 1997, 3 (3) : 451-455. doi: 10.3934/dcds.1997.3.451

[14]

Kunquan Lan. Eigenvalues of second order differential equations with singularities. Conference Publications, 2001, 2001 (Special) : 241-247. doi: 10.3934/proc.2001.2001.241

[15]

Osama Moaaz, Omar Bazighifan. Oscillation criteria for second-order quasi-linear neutral functional differential equation. Discrete & Continuous Dynamical Systems - S, 2020, 13 (9) : 2465-2473. doi: 10.3934/dcdss.2020136

[16]

Bernd Kawohl, Vasilii Kurta. A Liouville comparison principle for solutions of singular quasilinear elliptic second-order partial differential inequalities. Communications on Pure & Applied Analysis, 2011, 10 (6) : 1747-1762. doi: 10.3934/cpaa.2011.10.1747

[17]

Qiong Meng, X. H. Tang. Multiple solutions of second-order ordinary differential equation via Morse theory. Communications on Pure & Applied Analysis, 2012, 11 (3) : 945-958. doi: 10.3934/cpaa.2012.11.945

[18]

Kyeong-Hun Kim, Kijung Lee. A weighted $L_p$-theory for second-order parabolic and elliptic partial differential systems on a half space. Communications on Pure & Applied Analysis, 2016, 15 (3) : 761-794. doi: 10.3934/cpaa.2016.15.761

[19]

Doria Affane, Mustapha Fateh Yarou. Well-posed control problems related to second-order differential inclusions. Evolution Equations & Control Theory, 2021  doi: 10.3934/eect.2021042

[20]

Eugenii Shustin, Emilia Fridman, Leonid Fridman. Oscillations in a second-order discontinuous system with delay. Discrete & Continuous Dynamical Systems, 2003, 9 (2) : 339-358. doi: 10.3934/dcds.2003.9.339

2020 Impact Factor: 0.857

Metrics

  • PDF downloads (59)
  • HTML views (99)
  • Cited by (0)

Other articles
by authors

[Back to Top]